information about Peripheral Neuropathy ?

Highlighted
Occasional Contributor

information about Peripheral Neuropathy ?

Hi, fellow cancer researchers with cancer or live with someone with cancer!!! I consider myself very lucky so far as the only real side effect i have is Peripheral Neuropathy and I know others have much worse . I'm hoping to find other people who have tried treatments for Peripheral Neuropathy. I was on 2 chemo drugs for 12 treatments over 24 weeks after they removed a 20 mm cancer tumour and 1/3 of my colon and 15 lymph nodes 5 of which had cancer . they stopped the oxaliplatin after the tenth treatment , i had a severe reaction to one of the drugs a week after the 8th treatment . Neither the hospital or doctors had any suggestions for s treatment just wait and see if it goes away over time , 6 weeks, 6 months , 2 years if it hasn't fixed it self after 2 years it may not go away at all . It has been 3months and I still have the sandpaper like feelings in my finger tips and the soles of my feet . I have been trying a few alternative treatments l including aggressive mussel massages , dry needling ( acupuncture) but they have little to no long term effect , the massages do help in the short term as they distract me from the constant Neuropathy sensations . i was on Fluorouracil and Oxaliplatin , neither mentioned on the US website "medicinenet" as a cause of Peripheral Neuropathy. I have just had my first Colonoscopy since the end of the treatment and the surgeon removed a small polyp and now i have a long 2weeks wait for the results . ref: http://www.medicinenet.com/peripheral_neuropathy/article.htm "Cancer therapy drugs such as vincristine (Oncovin, Vincasar), and other medications [for example antibiotics such as metronidazole (Flagyl), and isoniazid (Nydrazid, Laniazid)] Has anyone tried any of the treatments on this website or anything else for peripheral neuropathy caused by cancer drugs ?
Reply
0 Kudos
2 REPLIES 2
Highlighted
Regular Contributor

Re: information about Peripheral Neuropathy ?

Hi, I had the same treatment in 2007-2008. I was left with reasonably severe neuropathy for the first 12 months or so. It is apparently due to the oxalipalitan. My onc explained that it destroyed some of the myelin sheath of the nerves and it also caused die-back in the peripheral nerves. My understanding is that, like with many things with cancer, it is the luck of the draw as to the long term residual effects. After I finished treatment, my feet were incredibly painful, but the pain did slowly ease. I still have numbness in my toes and the soles of my feet. At least it doesn't travel half way up my leg anymore!I still have difficulty co-ordinating jumping for some reason? My hands are generally better but I still encounter difficulties with fine motor activities at times and they have pins and needles and numbness which wakes me at night. It is similar in symptoms to carpel tunnel. I work on theory that at least I am here to feel it! Good luck with it all and apart from massage and acupuncture, I can't really give any other advice. Perhaps just knowing that others experience it will help. Samex
Reply
0 Kudos
Highlighted
Occasional Contributor

Re: information about Peripheral Neuropathy ?

Thanks Samex My chiropractor who is giving me the massage therapy also explained it in the same way . He is trying to over stimulate the mussels that surround the effected areas to speed up regrowth of the myelin sheath , or as he said the cells that incase the nerves and give then some barrier from feeling to much. thanks for your input Ianvs
Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.